Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 49, NWS Fort Worth, TX

December 16, 2001Rains County, Texas

NWS Fort Worth, TX issued this flash flood warning at Dec 16, 2001, 9:28 AM CST for Rains County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 16, 2001, 9:28 AM CST (15:28 UTC)
Expired
Dec 16, 2001, 12:30 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rains County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 144 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 161529
FFWFTW
TXC379-161830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
928 AM CST SUN DEC 16 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RAINS COUNTY IN NORTHEAST TEXAS

* UNTIL 1230 PM CST

* AT 924 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 7 MILES WEST OF EMORY THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

THE RAINS COUNTY SHERIFFS OFFICE REPORTS THAT SEVERAL RURAL FARM TO 
MARKET ROADS IN THE COUNTY ARE COVERED WITH HIGH WATER.  F M ROAD 2 
75 IN THE NORTHERN PART OF THE COUNTY WAS COVERED WITH TWO FEET OF 
WATER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3295 9592 3277 9588 3276 9565 3297 9567

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 4:00 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Dec 16, 4:00 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CST SUN DEC 16 2001

WILL UPDATE ZONES AND RAISE RAIN CHANCES IN THE WEST.  WARM AIR
MOVING ACROSS WEAK COOL FRONT (THAT WAS NEAR A GAINESVILLE...
WEATHERFORD...JUNCTION LINE AT 1100 AM) HAS RESULTED IN WIDESPREAD
SHOWERS AND THUNDERSTORMS IN THAT AREA.  EASTERN ZONES...ESPECIALLY
THOSE IMMEDIATELY EAST OF THE DFW AREA...STILL APPEAR MOST PRONE TO
FURTHER FLOODING.  WILL ALSO ADJUST TEMPERATURES AND WINDS FOR
TODAY.

.FWD...FLASH FLOOD WATCH TODAY ALONG AND EAST OF A GAINESVILLE
      TO MERIDIAN...TO GATESVILLE LINE.

26

In the hours before

Special weather statement, Dec 16, 4:12 AM CST, 5 hours 16 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-162200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
412 AM CST SUN DEC 16 2001

A FLASH FLOOD WATCH IS IN EFFECT TODAY EAST OF A
GAINESVILLE...MERIDIAN...GATESVILLE LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY SOUTHEAST OF AN
EMORY...HILLSBORO...GOLDTHWAITE LINE.

EARLY THIS MORNING A LOW PRESSURE SYSTEM WAS LOCATED NEAR JUNCTION.
A WARM FRONT EXTENDED EASTWARD FROM THE LOW TO NEAR LUFKIN.  A
STRONG UPPER LEVEL DISTURBANCE WAS LOCATED IN NORTHERN MEXICO ABOUT
200 MILES SOUTHWEST OF EL PASO.

AS THE UPPER LEVEL SYSTEM MOVES NORTHEAST ACROSS TEXAS...THE SURFACE
LOW WILL MOVE NORTHEAST TO NEAR TEXARKANA BY THIS EVENING.  ABUNDANT
MOISTURE IS ALREADY IN PLACE ACROSS TEXAS...AND THE GROUND IS SOAKED
FROM MODERATE TO HEAVY RAINFALL.  ONGOING RAIN AND THUNDERSTORMS
WILL CONTINUE ACROSS NORTH TEXAS.  HOWEVER...THE STORMS WILL BE MOST
INTENSE ALONG THE TRACK OF THE SURFACE LOW AND ALONG THE WARM FRONT.

SOME OF THESE STORMS WILL BECOME SEVERE WITH STRONG SURFACE WIND
GUSTS THE MAIN THREAT...ALONG WITH FLASH FLOOD PRODUCING RAINS.
AS THE SURFACE LOW AND ASSOCIATED UPPER LEVEL DISTURBANCE MOVE
NORTHEAST OUT OF TEXAS LATE THIS EVENING A COLD FRONT WILL MOVE
SOUTHEAST INTO THE REGION...ENDING THE SEVERE THUNDERSTORM AND FLASH
FLOOD THREAT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 7:15 PM CSTFlash Flood WarningFWDVan Zandt2 hr
Dec 16, 1:06 AM CSTFlash Flood WarningFWDEllis3 hr
Dec 16, 5:40 AM CSTFlash Flood WarningFWDDelta, Fannin, Hopkins, Hunt, Kaufman, Lamar4 hr
Dec 16, 12:44 PM CSTFlash Flood WarningFWDEllis, Kaufman, Navarro3 hr
Dec 16, 1:19 PM CSTFlash Flood WarningFWDHunt3 hr
Dec 16, 3:00 PM CSTFlash Flood WarningFWDDelta, Fannin, Hopkins, Hunt, Kaufman, Lamar and 3 more5 hr
Dec 16, 3:50 PM CSTFlash Flood WarningFWDHenderson4 hr

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.